Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Tallahassee, FL

January 21, 20145 counties in Alabama

NWS Tallahassee, FL issued this red flag warning at Jan 21, 2014, 1:39 PM CST for 5 counties in Alabama. It took effect at Jan 22, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2014, 1:39 PM CST (19:39 UTC)
In effect from
Jan 22, 2014, 10:00 AM CST
Expired
Jan 22, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 20 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS82 KTAE 211939
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EST TUE JAN 21 2014

...VERY DRY AIR MASS TO PUSH INTO THE REGION FOR WEDNESDAY...

.A VERY DRY AIR MASS WILL AFFECT THE REGION IN THE WAKE OF A COLD
FRONT. HUMIDITY VALUES WILL FALL INTO THE TEENS WITH LONG
DURATIONS OF HUMIDITY BELOW 25 PERCENT EXPECTED. WINDS SHOULD ONLY
BE AROUND 10 MPH.

ALZ065>069-221000-
/O.NEW.KTAE.FW.W.0005.140122T1600Z-140123T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
139 PM CST TUE JAN 21 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST WEDNESDAY
FOR SOUTHEAST ALABAMA FOR LONG DURATIONS OF LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST WEDNESDAY. 

* AFFECTED AREA: SOUTHEAST ALABAMA.

* HUMIDITY: MINIMUM VALUES 13 TO 18 PERCENT. 7 TO 9 HOURS OF
  HUMIDITY BELOW 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

08-LAMERS
1 follow-up statement
405 
WWUS82 KTAE 220807
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 AM EST WED JAN 22 2014

...RED FLAG WARNING FROM LATE THIS MORNING THROUGH THE AFTERNOON
FOR SOUTHEAST ALABAMA DUE TO LONG DURATIONS OF LOW RELATIVE
HUMIDITY...

.HUMIDITY VALUES WILL FALL INTO LOWER 20S WITH LONG DURATIONS OF
HUMIDITY BELOW 25 PERCENT EXPECTED. WINDS SHOULD ONLY BE AROUND 10
MPH.

ALZ065>069-230000-
/O.CON.KTAE.FW.W.0005.140122T1600Z-140123T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
207 AM CST WED JAN 22 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR SOUTHEAST ALABAMA...

* AFFECTED AREA: SOUTHEAST ALABAMA.

* HUMIDITY: 20 TO 25 PERCENT. 4 TO 6 HOURS OF HUMIDITY BELOW 25
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 21, 9:11 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 21, 9:11 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1011 AM EST Tue Jan 21 2014

.NEAR TERM [Rest of Today]...

Surface observations at 15z indicate that the primary cold front
has passed about halfway through our area so far - and roughly
bisects the forecast area from ABY-PAM. This should quickly move
through by 18-20z. A primary band of rain and thunderstorms moved
across the coastal waters this morning, with some observed gusts
as high as 30 knots. Those thunderstorms at 15z had almost exited
the coastal waters and were just affecting Dixie and Lafayette
Counties. There were some additional scattered showers immediately
along the cold front, but these should remain mainly over the Gulf
of Mexico as well. Therefore, we showed a quicker reduction in
PoPs in the grid updates from the early to late morning, and a
sharper gradient over the Florida Big Bend, with the I-10 corridor
now expected to remain dry. Earlier fog has generally dissipated
or lifted into a stratus layer, and once the front clears the
area, we shouldn't have any additional rain.

The main concern for this afternoon is related to gusty winds.
Regional VWPs show 1km winds (near the top of the boundary layer)
around 30 knots at the moment, and this is forecast by models to
remain consistent through the day. Therefore, even assuming deeper
mixing, we expect peak gusts to mostly be in the 25-30 knot range,
or 29-35 mph. This falls short of our Wind Advisory criteria.
Therefore, while it will undoubtedly be a windy day, impacts
should be fairly isolated if they occur.

MSAS objective analysis shows a ribbon of pressure rises behind
the initial cold front, but also another maximum over AR, NW MS,
W TN, and W KY. This signals a secondary cold front that will
bring the truly colder air to our area. The secondary front is
expected to arrive closer to mid-afternoon, so there may be some
slight warming continuing until around 18-19z before temperatures
begin to sharply fall thereafter.

&&

.PREV DISCUSSIONS [554 AM EST]...

SHORT TERM [Tonight Through Thursday]...
Strong cold air advection will usher in sub-freezing temperatures
overnight tonight. MOS guidance has been too cold with min
temperatures for the past few arctic intrusions, so have generally
gone above the statistical guidance a few degrees for Wednesday
morning lows. Even with this, expect to see temperatures drop
below 26 degrees for 2 to 4 hours in portions of SE Alabama and SW
Georgia, so have gone with a Hard Freeze Watch for these areas.
Winds of 10-12 mph may result in wind chills just under 20 degrees
as well, so a Wind Chill Advisory may be needed with the afternoon
forecast package.

Cold high pressure will slide east along the northern Gulf Coast
on Wednesday with temperatures struggling into the mid and upper
40s across the forecast area. With high pressure overhead
Wednesday night, radiational cooling will allow temperatures to
drop back into the mid and upper 20s. Lows in eastern portions of
the forecast area may flirt with a hard freeze by Thursday
morning.

A slight warm-up is anticipated on Thursday just ahead of the next
reinforcing shot of cold air. Expect highs to range from the lower
50s in the northwest (where the front will cross early in the
day), to the lower 60s in the southeastern half of the area.

LONG TERM [Thursday Night Through Tuesday]...
Another cold front on Thursday will bring a reinforcing shot of
cold air and set up a continued run of below normal temperatures
into the weekend. Some hard freezes are possible in this time
frame, so agricultural interests should stay tuned. For now, it
looks like we should avoid any teens, and with temperatures above
20 degrees the main concerns for impacts on the cold nights would
be with crops or plants. The global models show a variety of
trends for a weak Gulf low later in the weekend or possibly into
Monday. This could spread some light rain into the area, but the
details are very uncertain given model inconsistencies.

AVIATION...
[Through 12Z Wednesday] MVFR ceilings will begin filling in from
the west this morning ahead of an approaching cold front. Ceilings
will clear quickly behind the front beginning mid-morning at KDHN,
with all sites returning to VFR by late afternoon. Gusty winds are
expected region wide today with sustained winds near 20 knots and
gusts as high as 30 knots.

MARINE...
Small Craft Advisory conditions will develop early this morning as
a cold front sweeps across the coastal waters. The strong winds
and high seas will continue through tonight before conditions
improve on Wednesday as high pressure builds over the waters.
Light winds and seas will then persist through Thursday, before
offshore winds increase again behind another cold front.

FIRE WEATHER...
Relative humidity values will remain above critical levels today
ahead of a cold front. Strong transport winds will result in high
dispersions area wide today (between 80-100). Behind the front dry
air will be in place on Wednesday with critical RH values
expected. However, winds and fuel moisture levels will preclude
warning criteria in Florida and Georgia, while low RH durations
will not be met in Alabama. After Wednesday RH values will once
again climb out of critical ranges.

HYDROLOGY
Area creeks and rivers are steady or falling. A few area rivers
are in action stage, but are not forecast to reach flood stage. No
significant rainfall is expected through the forecast period.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   60  27  48  26  60 /  10   0   0   0   0
Panama City   62  31  48  36  58 /  10   0   0   0   0
Dothan        56  25  46  29  54 /  10   0   0   0   0
Albany        59  25  45  26  53 /  10   0   0   0   0
Valdosta      60  26  46  26  58 /  10   0   0   0   0
Cross City    66  30  49  26  61 /  70   0   0   0   0
Apalachicola  64  31  48  36  59 /  70   0   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk through Wednesday morning for Coastal Bay-
     Coastal Gulf.

GA...Hard Freeze Watch from late tonight through Wednesday morning
     for Baker-Ben Hill-Calhoun-Clay-Dougherty-Early-Irwin-Lee-
     Miller-Mitchell-Quitman-Randolph-Terrell-Tift-Turner-Worth.

AL...Hard Freeze Watch from late tonight through Wednesday morning
     for Coffee-Dale-Geneva-Henry-Houston.

GM...Small Craft Advisory until 7 AM EST Wednesday for all zones.

&&

NEAR TERM...LAMERS
SHORT TERM...CAMP
LONG TERM...LAMERS
AVIATION...HARRIGAN
MARINE...CAMP
FIRE WEATHER...HARRIGAN
HYDROLOGY...MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:09 AM CSTHard Freeze WatchTAECoffee, Dale, Geneva, Henry, Houston11 hr
Jan 21, 12:48 PM CSTWind Chill AdvisoryTAECoffee, Dale, Geneva, Henry, Houston20 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.